B. Wildemann, S. Jarius, M. Hartmann, J. U. Regula and C. Hametner
ACUTE DISSEMINATED ENCEPHALOMYELITIS
FOLLOWING VACCINATION AGAINST HUMAN
We report a case of severe encephalitis evolving shortly after administration of a new vaccine against human papilloma virus (HPV) recently approved for
the prevention of diseases caused by HPV types 6, 11, 16, and 18.
Case report. A 20-year-old woman developed headache, nausea, vomiting, and diplopia within 28 days of the second immunization with the quadrivalent
HPV vaccine Gardasil®. She did not report signs of a preceding infection. On neurologic examination, the patient was without focal deficits. Cranial MRI
showed multifocal white matter edema with abnormal patchy or streaky contrast enhancement along deep venular structures. CSF analysis disclosed 80 cells/L consisting of lymphocytes and 2% eosinophils,
increased total protein (0.8 g/L) and immunoglobulin M ratio, no oligoclonal bands (OCB), and normal lactate. Serology and PCR ruled out an infectious
etiology with negative testing for Borrelia, Treponema, Listeria, herpes simplex virus 1/2, varicella zoster virus, human herpesvirus 6, HIV, enterovirus, and arbovirus. Laboratory screening revealed
elevated antinuclear (1:320; ANA) and antithyroglobulin (445 IU/mL; normal 60) antibodies, and increased thyroid-stimulating hormone (5.2 mU/L;
normal 0.4–4). ANA subspecificities, neutrophil cytoplasmic, cardiolipin, and aquaporin-4 antibodies, and routine laboratory studies were negative. Visual
evoked potentials, ultrasound imaging of cerebral vessels, abdominal ultrasound, and echocardiography revealed nothing of note. Acute disseminated encephalomyelitis (ADEM) was thought to be the most
likely cause of clinical symptoms and treatment with 5 1,000 mg IV methylprednisolone (IVMP) followed by oral tapering was initiated. One month after cessation of corticosteroids, headache and vomiting recurred, and the patient experienced two generalized seizures. Repeat MRI showed swelling of nearly the entire subcortical white matter as well as left frontal and left temporal microbleeds (figure).
The CSF had persistent lymphocytic pleocytosis (213 cells/L), intrathecal synthesis of IgM and IgA, and negative OCB. One week after retreatment with
high dose IVMP (1 500 mg, 3 1,000 mg) supplemented by glycerol and levetiracetam the patient presented with lethargy, irritability, paraesthesia of
the left hand, and papilledema. MRI demonstrated regressive subcortical edema but a novel contrast enhancing lesion located in the pons. CSF cells were 149/L; OCB remained negative. A third course of 5 1,000 mg IVMP with subsequent oral treatment for several weeks (80 mg initially followed by tapering at weekly intervals) led to resolution of clinical symptoms and marked improvement of MRI abnormalities.
However, while on maintenance treatment with 2 mg methylprednisolone daily, the patient developed gait instability together with multifocal white matter lesions finally requiring immunosuppression with cyclophosphamide. The third immunizationwith Gardasil® scheduled at month 6 after the first dosing was cancelled.
Read Full Study….